Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Approximations and representations for Fourier transforms


Author: Raouf Doss
Journal: Trans. Amer. Math. Soc. 153 (1971), 211-221
MSC: Primary 42.52
DOI: https://doi.org/10.1090/S0002-9947-1971-0268597-9
MathSciNet review: 0268597
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: $ G$ is a locally compact abelian group with dual $ \Gamma $. If $ p(\gamma ) = \sum\nolimits_1^N {{a_n}({x_n},\gamma )} $ is a trigonometric polynomial, its capacity, by definition is $ \Sigma \vert{a_n}\vert$. The main theorem is: Let $ \varphi $ be a measurable function defined on the measurable subset $ \Lambda $ of $ \Gamma $. If $ \varphi $ can be approximated on finite sets in $ \Lambda $ by trigonometric polynomials of capacity at most $ C$ (constant), then $ \varphi = \hat \mu $, locally almost everywhere on $ \Lambda $, where $ \mu $ is a regular bounded measure on $ G$ and $ \vert\vert\mu \vert\vert \leqq C$.


References [Enhancements On Off] (What's this?)

  • [1] N. I. Ahiezer, Lectures on the theory of approximation, OGIZ, Moscow, 1947; English transl., Ungar, New York, 1956. MR 10, 33; MR 20 #1872. MR 0025598 (10:33b)
  • [2] S. Bochner, A theorem on Fourier-Stieltjes integrals, Bull. Amer. Math. Soc. 40 (1934), 271-276. MR 1562834
  • [3] K. de Leeuw and C. Herz, An invariance property of spectral synthesis, Illinois J. Math. 9 (1965), 220-229. MR 31 #3787. MR 0179539 (31:3787)
  • [4] R. Doss, On the transform of a singular or an absolutely continuous measure, Proc. Amer. Math. Soc. 19 (1968), 361-363. MR 36 #5619. MR 0222569 (36:5619)
  • [5] W. F. Eberlein, Characterizations of Fourier-Stieltjes transforms, Duke Math. J. 22 (1955), 465-468. MR 17, 281. MR 0072424 (17:281d)
  • [6] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York, and Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [7] H. P. Rosenthal, A characterization of restrictions of Fourier-Stieltjes transforms, Pacific J. Math. 23 (1967), 403-418. MR 36 #3065. MR 0219996 (36:3065)
  • [8] W. Rudin, The extension problem for positive-definite functions, Illinois J. of Math. 7 (1963), 532-539. MR 27 #1779. MR 0151796 (27:1779)
  • [9] -, Modifications of Fourier transforms, Proc. Amer. Math. Soc. 19 (1968), 1069-1074. MR 39 #1903. MR 0240556 (39:1903)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42.52

Retrieve articles in all journals with MSC: 42.52


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0268597-9
Keywords: Locally compact abelian group, Fourier-Stieltjes transform of a measure, trigonometric polynomials, approximation
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society